My father, who just turned 77, has dealt with episodes of atrial flutter for 25 years. Over the past five years he has had two radio frequency ablations performed, and has tried various medications including Atenolol, Amiodarone and Sotalol (which he is taking now). He also had to have quintuple bypass surgery two years ago.
Unfortunately, the Sotalol he is taking now (320 mg per day, which is the maximum his doctor will allow) is making his life miserable. He suffers with constant muscle and joint pain and feels so sluggish and tired that it is a tremendous struggle for him to do anything that requires that he move around. On top of all of that, the Sotalol doesn’t completely control his episodes. He had one earlier this week that lasted five minutes and another that was 30 minutes in duration, though thankfully, they both self-regulated back to his normal heart rate (which is typically 45-50).
During the first 19 years of his bouts with atrial flutter, the episiodes were infrequent (once a year on average) but they required that his heart be shocked back into rhythm each time. Six years ago the episodes became more frequent, so his first ablation was performed and eventually had to start taking Atenolol. Unfortunately Atenolol did very little to control his episodes.
After two years he was switched to Amiodarone, but after six months was so sick from the side effects of the medication that the doctor took him off of it. (I’m not sure what he was put on after leaving Amiodarone.) After another two years another ablation was performed and it was during this time that it was discovered that he needed to have quintuple bypass surgery. He came through the surgery beautifully and recovered quickly (with the exception of the side effects of his medication, he is in excellent physical condition – more about that below). Unfortunately, however, his episodes of atrial flutter continued and four months ago his doctor decided to try him on Sotalol, but he has been miserable ever since due to its side effects.
My father is someone who has been in top physical condition all of his life. He began playing handball, racquetball and tennis in his teens and has continued that throughout the duration of his adult life, playing five or six days a week (with the exception of the times during which his medications have made him too sick or weak to play). He is still so vital that it breaks my heart to know that it’s only his medication that’s keeping him from doing the things that he wants to do.
As much as I know that his dedication to fitness and exercise brought him through his bypass surgery so well, I also wonder if the fact that his heart is so strong may be contributing to some of the problems he has with extreme weariness when taking Sotalol. Due to his history of exercise his heart rate is already so slow (except, of course, when he is having an episode of atrial flutter) that it takes a great deal of exertion to get his heart rate up, and I know that Sotalol lowers the pulse and blood pressure even more, so it’s no surprise to me that he feels so weak when on this medication.
Is there anything else we can try (a different medication or medical procedure) or are there any other options we can look into? My dream would be to find something that would eliminate his atrial flutter without sacrificing the quality of his life. My dad still has so much to give and so much that he wants to do, I truly hate to see these medications and this condition take that away from him. Thanks in advance to anyone who can offer suggestions and thank you so much for providing this forum. God bless you all.